CDC Provides Guidance About Chemical Attacks
An intentional release of a chemical agent into the environment may be an overt or covert attack, said Martin Belson, medical toxicologist at the Centers for Disease Control and Prevention (CDC) National Center for Environmental Health.
An overt assault is one in which the nature of the event reveals itself, such as the 1995 sarin gas attack in Tokyo's subways, in which loud explosions made the assault known.
On the other hand, said Belson's colleague at the center, Manish Patel, medical toxicologist, in a covert attack, such as the deliberate contamination of food, water, or a consumer product, it may take several days for health care providers to identify a pattern of illness, such as in January 2003 when a Michigan supermarket employee intentionally poisoned 200 pounds of ground beef with nicotine and insecticide that sickened 92 people.
Belson and Patel discussed public health strategies for identifying and responding to a chemical-agent attack during a CDC training course for health care providers, which was broadcast by satellite and on the Web on August 5.
A rebroadcast of the course is available on CDC's Web site at www.phppo.cdc.gov/phtn/webcast/chemical-exp/default.asp.
Prevention of covert attacks is "a real challenge because of the large number of toxins and chemical agents and the infinite combination of agents and dissemination scenarios," Belson said.
Chemicals do not always cause acute and obvious health effects, Patel noted.
"Immediate symptoms of chemical exposures might be nonexistent or mild despite the risk for long-term effects," he said. "Because of this lag time, it may be difficult for us to recognize the exposure source leading to the illness."
Digitalis can cause toxic effects at very small doses, and symptoms may not be evident for up to several hours, Belson said.
Heavy-metal poisoning, such as dimethylmercury or lead poisoning, may not be evident for weeks or months, he added.
Carcinogens, such as aflatoxin, may not result in a detectable illness for years, Belson said.
During a simultaneous nerve-agent and arsenic attack, health care providers might use atropine sulfate and pralidoxime chloride to counter the nerve agent. But, Patel warned, because symptoms for both chemical exposures can be similar, a patient's treatment for arsenic poisoning may be overlooked.
Health care providers should consider screening patients for other possible chemical poisonings when treating patients who are suspected of being exposed to nerve agents, he said.
Chemical poisoning is also notorious for resulting in nonspecific signs or symptoms that resemble other common diseases, Belson maintained.
For instance, he said, arsenic poisoning is very likely to resemble viral gastroenteritis, and inhalation of ricin will result in a "nonspecific illness with generalized fatigue, malaise, and constitutional symptoms."
Acute lead poisoning, he added, may result in neurologic emergencies, such as status epilepticus or encephalopathy, that may be misdiagnosed initially as meningitis.
Symptoms of cyanide poisoning, such as shock and acidosis, could easily be mistaken for more common causes of shock such as acute cardiac failure and sepsis, Belson warned.
Lack of familiarity with the treatment of illness related to chemical-agent exposure is also likely to be a problem, Patel declared, "simply because we do not see these outbreaks frequently."
One misperception, he said, is that illness from chemical exposures is typically thought to be short-lived.
But, he noted, exposure to arsenic, for example, can cause long-term complications, such as skin cancer and cardiac arrhythmias.